Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2017, 12:33 PM EDT for Greene County, Tennessee. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 12:33 PM EDT (16:33 UTC)
- Expired
- May 24, 2017, 1:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Greene County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 12:40 PM EDT | TSTM WND DMG | E Caney Branch, TN | FEW TREES DOWN ALONG THE WESTERN PORTIONS OF THE COUNTY...EAST OF CANEY BRANCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166
WUUS54 KMRX 241633
SVRMRX
TNC059-241730-
/O.NEW.KMRX.SV.W.0080.170524T1633Z-170524T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1233 PM EDT WED MAY 24 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Greene County in eastern Tennessee...
* Until 130 PM EDT
* At 1232 PM EDT, severe thunderstorms were located along a line
extending from 8 miles east of White Pine to 12 miles northeast of
Newport to near Parrottsville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greeneville, Tusculum, Mosheim, Baileyton, Caney Branch, Chucky,
Cedar Creek, Romeo, Camp Creek, Davy Crockett Birthplace, Mohawk,
Jearoldstown and Fall Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3604 8260 3607 8264 3600 8278 3597 8277
3592 8282 3595 8285 3595 8290 3609 8306
3612 8310 3611 8312 3616 8317 3617 8317
3633 8294 3633 8291 3636 8286 3636 8281
3641 8270 3642 8263 3615 8265 3608 8258
TIME...MOT...LOC 1632Z 233DEG 49KT 3612 8315 3609 8303 3599 8299 3586
8303
HAIL...<.75IN
WIND...60MPH
$$
05/MA1 follow-up statement
421
WWUS54 KMRX 241703
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
103 PM EDT WED MAY 24 2017
TNC059-241730-
/O.CON.KMRX.SV.W.0080.000000T0000Z-170524T1730Z/
Greene TN-
103 PM EDT WED MAY 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR EASTERN GREENE COUNTY...
At 102 PM EDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Surgoinsville to 10 miles west
of Jonesborough to 8 miles southeast of Tusculum, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greeneville, Tusculum, Baileyton, Chucky, Camp Creek, Davy Crockett
Birthplace, Jearoldstown and Fall Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3604 8260 3607 8264 3600 8278 3597 8277
3633 8294 3633 8291 3636 8286 3636 8281
3641 8270 3642 8263 3615 8265 3608 8258
TIME...MOT...LOC 1702Z 233DEG 49KT 3635 8278 3632 8266 3622 8262 3609
8266
HAIL...<.75IN
WIND...60MPH
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:23 AM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 24, 11:23 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 1123 AM EDT Wed May 24 2017 .DISCUSSION... An active day across the region as a surface cold front tracks toward the region from the west. Areas of showers and thunderstorms will continue to move across the region along and ahead of this boundary. The first wave of energy will continue to track across East Tennessee into Southwest Virginia over the next 2-3 hours. A few strong to severe storms are possible with this wave -- especially for areas along the NC/GA border where a Tornado Watch is in effect and with some of the stronger line segments. The second wave will move across the region from midday through the rush hour/late afternoon time period. Should we begin to see some clearing/breaks develop back toward the west, another round of strong, more organized storms are possible. This is due to a strengthening 30-40 kt LLJ, which will create a more favorable shear profile for organized line segments and perhaps a few supercells. The big question as mentioned is instability and how storms this morning will impact the environment late this afternoon. Earlier runs of the NAM and HRRR supported some stronger storms in the afternoon. Latest trends are weaker given some lower progged instability values behind this initial wave. However, as mentioned, the favorable shear profile will make it necessary for watching everything closely as all three modes of severe weather are possible: damaging winds, hail, and isolated tornadoes. Main threat will last until 5 PM EDT until this activity generally shifts east of the mountains as the front sweeps in. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 55 75 56 / 90 50 30 0 Knoxville McGhee Tyson Airport, TN 73 54 70 54 / 90 40 50 10 Oak Ridge, TN 72 54 71 55 / 90 40 40 10 Tri Cities Airport, TN 73 53 64 52 / 90 60 70 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AMP
Hazardous weather outlook, May 24, 3:47 AM EDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 347 AM EDT Wed May 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Severe Thunderstorms Possible Today, especially areas along and east of interstate 75... ...Main concern Today will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall... A strong upper level storm system will move across the Tennessee Valley Today. The airmass across the area will be moist and marginally unstable with favorable turning of the wind. The main question is how much breaks in the cloud cover occur allowing the airmass to become unstable. If the airmass is allowed to become unstable to produce severe thunderstorms, the main concern will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall. The greatest threat of severe storms will be along and east of interstate 75, and between Noon and 5 pm ET. Please stay tuned to the latest forecast from the National Weather Service. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Strong to Severe Thunderstorms are Possible both Saturday and Sunday Afternoon and Early Evening... A moist and very unstable airmass will be across the area this weekend. Scattered showers and thunderstorms are possible each day. Some of these storms may be severe with damaging winds, hail and locally heavy rainfall possible with the stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today, and again this weekend.
In the hours before
Local storm report, May 24, 11:00 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 AM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND DMG 10 SE CLEVELAND 35.08N 84.74W
05/24/2017 BRADLEY TN 911 CALL CENTER
SIX TREES DOWN.
&&Special weather statement, May 24, 11:00 AM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
1100 AM EDT WED MAY 24 2017
TNZ069-071-073-241600-
NW Blount TN-Knox TN-North Sevier TN-
1100 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...NORTHEASTERN BLOUNT AND
NORTHWESTERN SEVIER COUNTIES UNTIL NOON EDT...
At 1059 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knoxville to 8 miles south of Maryville.
Movement was northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Pigeon Forge, Louisville,
Plainview, Rockford, Eagleton Village, Halls, Blaine, Walland, House
Mountain S.p., Fairgarden, Kimberlin Heights, Wildwood, McMahan,
Maloneyville, Lake Forest and Mascot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3600 8408 3617 8380 3617 8374 3609 8367
3608 8367 3610 8369 3610 8371 3606 8369
3605 8367 3604 8367 3604 8365 3600 8358
3597 8352 3593 8349 3593 8341 3580 8338
3564 8397
TIME...MOT...LOC 1459Z 240DEG 28KT 3596 8402 3562 8394
05/MASpecial weather statement, May 24, 11:17 AM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
1117 AM EDT WED MAY 24 2017
TNZ071-072-241600-
Blount Smoky Mountains TN-NW Blount TN-
1117 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL NOON EDT...
At 1116 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Fontana Village, or 15 miles northwest of Robbinsville,
moving northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Townsend, Roundtop Mountain S.p., Talassee, Walland, Cades Cove,
Happy Valley, Deals Gap and Great Smoky Mountains N.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3548 8394 3550 8397 3549 8399 3551 8401
3553 8399 3556 8400 3554 8409 3558 8410
3560 8417 3583 8377 3581 8374 3580 8375
3571 8370 3569 8366 3557 8366 3556 8377
3552 8383 3552 8388 3547 8392 3546 8396
TIME...MOT...LOC 1516Z 230DEG 49KT 3549 8400
05/MASpecial weather statement, May 24, 11:57 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
1157 AM EDT WED MAY 24 2017
NCZ060-061-241700-
Clay NC-Cherokee NC-
1157 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE AND CLAY
COUNTIES UNTIL 100 PM EDT...
At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm near
Morganton, or 11 miles west of Blairsville, moving northeast at 40
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Topton,
Marble, Brasstown and Culberson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 600 PM EDT for southwestern
North Carolina.
LAT...LON 3499 8425 3526 8380 3524 8374 3526 8371
3523 8369 3520 8373 3519 8371 3517 8373
3515 8373 3516 8365 3515 8364 3514 8366
3514 8364 3512 8364 3513 8362 3511 8362
3509 8359 3498 8381
TIME...MOT...LOC 1556Z 235DEG 36KT 3493 8414
05/MALocal storm report, May 24, 12:07 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG 3 SE SEVIERVILLE 35.86N 83.54W
05/24/2017 SEVIER TN 911 CALL CENTER
NUMEROUS TREES DOWN IN THE MIDDLE CREEK AREA.
&&Local storm report, May 24, 12:17 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG S GATLINBURG 35.72N 83.49W
05/24/2017 SEVIER TN PARK/FOREST SRVC
SEVERAL TREES DOWN IN THE GREAT SMOKY MOUNTAINS NATIONAL
PARK. TREES REPORTED DOWN IN THE TREEMONT...LAUREL
CREEK...AND THE LITTLE RIVER BETWEEN ELKMONT AND LAUREL
FALLS. TREES ALSO DOWN ALONG THE GATLINBURG BYPASS.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:19 PM EDT | Special Weather Statement | MRX | Monroe | 41 min |
| May 23, 8:29 PM EDT | Special Weather Statement | MRX | Sequatchie | 46 min |
| May 23, 9:19 PM EDT | Special Weather Statement | MRX | Meigs, Rhea | 41 min |
| May 23, 9:58 PM EDT | Special Weather Statement | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 47 min |
| May 23, 10:15 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea, Roane | 3 hr |
| May 23, 10:20 PM EDT | Special Weather Statement | MRX | Blount | 25 min |
| May 23, 10:49 PM EDT | Special Weather Statement | MRX | Sevier | 26 min |
| May 23, 10:50 PM EDT | Special Weather Statement | MRX | Blount | 25 min |
| May 23, 10:59 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe, Roane | 3 hr |
| May 23, 11:14 PM EDT | Special Weather Statement | MRX | Sevier | 46 min |
| May 23, 11:16 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 44 min |
| May 24, 7:08 AM EDT | Special Weather Statement | MRX | Marion | 52 min |
| May 24, 7:29 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 31 min |
| May 24, 8:03 AM EDT | Special Weather Statement | MRX | Hamilton, Sequatchie | 42 min |
| May 24, 10:01 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 30 min |
| May 24, 10:15 AM EDT | Special Weather Statement | MRX | Blount, Knox, Loudon | 45 min |
| May 24, 10:33 AM EDT | Special Weather Statement | MRX | Polk | 42 min |
| May 24, 10:55 AM EDT | Special Weather Statement | MRX | Monroe | 50 min |
| May 24, 11:00 AM EDT | Special Weather Statement | MRX | Blount, Knox, Sevier | 60 min |
| May 24, 11:17 AM EDT | Special Weather Statement | MRX | Blount | 43 min |
| May 24, 11:32 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 46 min |
| May 24, 12:06 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 43 min |
| May 24, 1:01 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Hancock, Hawkins, Sullivan, Unicoi, Washington | 59 min |
| May 24, 1:39 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 66 min |
| May 24, 5:45 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen | 45 min |
| May 24, 7:15 PM EDT | Special Weather Statement | MRX | Hawkins | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.